Flood, Ashland
- When
- June 17, 6:00 PM EST to June 18, 12:00 AM EST
- Where
- Ashland forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
Slow moving thunderstorms repeatedly moved across Ashland, Knox and Richland Counties on the evening of June 17th. Locally heavy rainfall was reported with these storms.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Slow moving thunderstorms repeatedly moved across Ashland, Knox and Richland Counties on the evening of June 17th. Locally heavy rainfall was reported with these storms. Some locations saw as much as three inches of rain. This combined with ground already saturated from earlier heavy rains led to the renewal of widespread urban and lowland flooding. Numerous small streams and creeks left their banks forcing the closure of many roads. Hundreds of homes experienced basement or nuisance flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 2:55 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 355 PM EDT THU JUN 17 2004 .DISCUSSION... LAKE INDUCED ONSHORE FLOW HAS RCHD WELL INLAND & TSTMS MAY FIRE ALG THIS BNDRY THIS EVENG OVR THE E CNTRL PTNS. SQUALL LN AHD OF CD FNTL BNDRY ACRS IN & MICH HAS FIRED A MINI TSTM COMPLX OVR EXTEME SE MICH. THIS COMPLEX & THE TRAILING SQUALL LN MAY WKN INTO THE MORE STBL AMS OVR NW & N CNTL OH, BUT THE CELLS MAY STILL PROVIDE SOME BRF HVY RNS & GUSTY WNDS. WL CONT WI A CHC FOR SHWRS/TSTMS OVRNGT AS THE FNT MOVES THRU THE AREA AND JUST A 20% FOR FRU MRNG OVR THE ERN PTNS. THE RMNDR OF THE FCST MAY BE MSTLY DRY XPCT FOR A WK FNTL PASS FRI NITE/ERY SAT. AMS COOLER THAN ERLIER GUID AND HAVE LWRD TEMPS IN MST PDS BUT OVRALL PLEASNT EX CONDS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...FLOOD WATCH TIL 8 PM THIS EVENING FOR NW...N CENTRAL OH AND A FEW COUNTIES IN NE OH. PA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 654 AM EDT THU JUN 17 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171250- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 654 AM EDT THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY A FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST AND NORTH CENTRAL OHIO AND THE AKRON CANTON YOUNGSTOWN AREA. THERE IS A CHANCE FOR AN ISOLATED SEVERE STORM BUT THE MOST SIGNIFICANT WEATHER THREAT IS FOR HEAVY RAINS THAT COULD PRODUCE FLOODING TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
413 PM EDT THU JUN 17 2004
OHZ003-006-007-172113-
LUCAS OH-OTTAWA OH-WOOD OH-
413 PM EDT THU JUN 17 2004
...STRONG THUNDERSTORMS HEADED FOR THE TOLEDO METROPOLITAN
AREA...
NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING A LINE OF
STRONG THUNDERSTORMS FROM LOWER MICHIGAN TO NORTHEAST INDIANA.
THESE STORMS WERE MOVING EAST AT 30 MPH. THEY WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS
AND DOWNPOURS HEAVY ENOUGH TO CAUSE THE FLOODING OF
LOWLAND AND POOR DRAINAGE AREAS.
IF THREATENING WEATHER APPROACHES...TAKE COVER IMMEDIATELY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 516 PM EDT THU JUN 17 2004 OHZ003-006>010-017>019-027>030-036-037-172216- ASHLAND OH-CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-LORAIN OH- LUCAS OH-MARION OH-MORROW OH-OTTAWA OH-RICHLAND OH-SANDUSKY OH- SENECA OH-WOOD OH-WYANDOT OH- 516 PM EDT THU JUN 17 2004 ...STRONG TO SEVERE THUNDERSTORMS MOVING EAST ACROSS THE AREA... STRONG TO SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN...CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS WILL MOVE EAST ACROSS THE AREA. THE STORMS WILL BE MOVE OUT OF LUCAS COUNTY INTO WOOD AND OTTAWA BY 530 PM AND TO SANDUSKY COUNTY BY 545 PM. THE STORMS WILL THEN MOVE TO ERIE...SENECA...AND HANCOCK COUNTIES BY 600 PM. STRONG WIND GUSTS ARE LIKELY WITH THE STORMS. THE VERY HEAVY RAIN WILL CAUSE LOCALIZED PONDING OF WATER IN ROADWAYS AND SMALL STREAMS AND CREEKS WILL RISE RAPIDLY. BE ON THE LOOKOUT FOR FOR HIGH WATER WHEN TRAVELING. BE SURE TO STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER SOURCE FOR THE LATEST ON THESE STORMS. LOMBARDY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
541 PM EDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG TOLEDO 41.66N 83.58W
06/17/2004 LUCAS OH LAW ENFORCEMENT
SEVERAL TREES AND LARGE LIMBS DOWN.
&&
FMKThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408187, 5408188, 5408189.